Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 163, NWS Twin Cities, MN

August 23, 2006Chippewa County, Lac qui Parle County, Swift County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 23, 2006, 2:46 AM CDT for Chippewa County, Lac qui Parle County, Swift County, Minnesota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2006, 2:46 AM CDT (07:46 UTC)
Expired
Aug 23, 2006, 3:45 AM CDT
In force
59 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Chippewa County, MN, Lac qui Parle County, MN, Swift County, MN

The radar

The Sioux Falls radar (KFSD), 178 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 10:16 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2006-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2006-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3262 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
1.6
Supercell composite
13.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 230746
SVRMPX
MNC023-073-151-230845-
/O.NEW.KMPX.SV.W.0163.060823T0746Z-060823T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
246 AM CDT WED AUG 23 2006

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SWIFT COUNTY IN WEST CENTRAL MINNESOTA...
  LAC QUI PARLE COUNTY IN WEST CENTRAL MINNESOTA...
  CHIPPEWA COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 345 AM CDT

* AT 237 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.  THIS STORM WAS
  LOCATED 14 MILES WEST OF APPLETON...OR ABOUT 8 MILES SOUTHEAST OF
  ORTONVILLE...AND MOVING SOUTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  APPLETON...
  MADISON...
  MONTEVIDEO...

STAY INDOORS...AND AWAY FROM WINDOWS.

LAT...LON 4526 9609 4518 9613 4528 9642 4517 9643
      4493 9617 4480 9592 4492 9577 4498 9553
      4522 9555

$$
3 follow-up statements
000 
WWUS53 KMPX 230812
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
312 AM CDT WED AUG 23 2006

MNC073-230822-
/O.CAN.KMPX.SV.W.0163.000000T0000Z-060823T0845Z/
LAC QUI PARLE MN-
312 AM CDT WED AUG 23 2006

...THE SEVERE THUNDERSTORM WARNING FOR LAC QUI PARLE COUNTY IS
CANCELLED...

THUNDERSTORMS HAVE MOVED EAST OF THE COUNTY.

LAT...LON 4521 9593 4518 9613 4503 9591 4494 9574
      4498 9556 4518 9556

$$

MNC023-151-230845-
/O.CON.KMPX.SV.W.0163.000000T0000Z-060823T0845Z/
SWIFT MN-CHIPPEWA MN-
312 AM CDT WED AUG 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT 
FOR CHIPPEWA AND SWIFT COUNTIES IN WEST CENTRAL MINNESOTA...

AT 309 AM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. 
THIS STORM WAS LOCATED NEAR MILAN...OR ABOUT 14 MILES NORTHEAST OF
MADISON...AND MOVING SOUTHEAST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE MONTEVIDEO AND APPLETON.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4521 9593 4518 9613 4503 9591 4494 9574
      4498 9556 4518 9556

$$

MTF
000 
WWUS53 KMPX 230835
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
333 AM CDT WED AUG 23 2006

MNC151-230843-
/O.CAN.KMPX.SV.W.0163.000000T0000Z-060823T0845Z/
SWIFT MN-
333 AM CDT WED AUG 23 2006

...THE SEVERE THUNDERSTORM WARNING FOR SWIFT COUNTY IS CANCELLED...

THUNDERSTORMS HAVE MOVED EAST OF THE COUNTY.

LAT...LON 4515 9584 4503 9591 4494 9574 4494 9552
      4498 9545 4515 9544

$$

MNC023-230845-
/O.CON.KMPX.SV.W.0163.000000T0000Z-060823T0845Z/
CHIPPEWA MN-
333 AM CDT WED AUG 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR CHIPPEWA COUNTY IN WEST CENTRAL MINNESOTA...

AT 330 AM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE 
THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS.  THIS STORM WAS 
LOCATED 4 MILES NORTH OF WATSON...AND MOVING SOUTHEAST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE MONTEVIDEO.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4515 9584 4503 9591 4494 9574 4494 9552
      4498 9545 4515 9544

$$
000 
WWUS53 KMPX 230843
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
342 AM CDT WED AUG 23 2006

MNC023-230852-
/O.EXP.KMPX.SV.W.0163.000000T0000Z-060823T0845Z/
CHIPPEWA MN-
342 AM CDT WED AUG 23 2006

...THE SEVERE THUNDERSTORM WARNING FOR CHIPPEWA COUNTY IN WEST
CENTRAL MINNESOTA EXPIRES AT 345 AM CDT...

THE SEVERE STORM HAS WEAKENED AND WAS LOCATED OVER CENTRAL CHIPPEWA 
COUNTY. HOWEVER...MORE THUNDERSTORMS WERE DEVELOPING IN THE 
AREA...REMAIN ALERT FOR POSSIBLE ADDITIONAL WARNINGS.

LAT...LON 4515 9584 4503 9591 4494 9574 4494 9552
      4498 9545 4515 9544

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:39 PM CDT, 11 hours 7 minutes earlier.

Area forecast discussion, Aug 22, 3:39 PM CDT, 11 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
339 PM CDT TUE AUG 22 2006

.DISCUSSION...TONIGHT THROUGH FRIDAY
STRONG WARM ADVECTION IS OCCURRING ACROSS THE DAKOTAS ATTM IN
RESPONSE TO A CONFLUENT JET PATTERN ACROSS THE WESTERN GREAT LAKE
REGION INTO SOUTHWEST MANITOBA. THE GFS AND NAM/WRF HAVE BOTH BEEN
QUITE ERRATIC ON PLACEMENT OF VARIOUS SYNOPTIC FEATURES AS A RESULT
OF LARGE CONVECTIVE FEEDBACK PROBLEMS. WE ENDED UP TURNING TO THE
NGM FOR A SIGNIFICANT PART OF OUR NWP GUIDANCE. THE CONSISTENT
FEATURE OF ALL MODEL RUNS FROM MONDAY ON HAS BEEN THE EVENTUAL
DEVELOPMENT OF A STRONG LOW LEVEL JET WITH A 45 TO 55 KNOT SPEED
CORE. THE LOW LEVEL JET INITIALLY IS ORIENTED SOUTH TO
NORTH OVER EASTERN SOUTH DAKOTA..BUT BECOMES TILTED INTO A WEST-
SOUTHWEST TO EAST-NORTHEAST ORIENTATION TOWARDS SUNRISE
WEDNESDAY. THIS LOW LEVEL JET IS SEEN DRIVING A LARGE FLUX OF
MOISTURE INTO OUR WESTERN CWA COUNTIES EARLY THIS
EVENING...SETTING THE STAGE FOR THE EVENTUAL DEVELOPMENT OF A
STRONG BOW ECHO WHICH WILL CROSS OUR CWA OVERNIGHT. PWAT VALUES
INCREASE FROM THEIR CURRENT VALUES OF 0.50 TO 0.60 INCHES TO 1.75
INCHES OVERNIGHT...A REMARKABLE INCREASE.

HEAVY RAINFALL RATES...LARGE HAIL AND DAMAGING WINDS HAVE BEEN
WORKED INTO OUR GRIDS FOR SUCH AN OUTCOME. VARIOUS MODEL OUTPUT
FROM 12Z AND 18Z TODAY SUGGEST DEEP LAYER SHEAR (I.E. ZERO TO 6
KM) WILL PEAK AT 55 TO 65 KNOTS BETWEEN 06Z AND 15Z WEDNESDAY OVER
OUR EAST CENTRAL MN COUNTIES INTO A FEW OF OUR WISCONSIN COUNTIES.
WHAT IS EVEN MORE IMPRESSIVE IS THAT 40 KNOTS OF THIS SHEAR IS
DIAGNOSED TO BE IN THE 0-1 KM LAYER. ALL OF THIS SUGGESTS A VERY
FORMIDABLE BOW ECHO WHICH WILL LIKELY TRANSLATE FASTER THAN THE
MEAN WIND SPEED AND FEATURE WIDESPREAD DESTRUCTIVE WIND POTENTIAL.

FEEL THAT CONVECTIVE POTENTIAL WILL REALLY DROP OFF AFTER
MIDMORNING WEDNESDAY AS AIRMASS GETS WORKED OVER...BUT WE CARRY
POPS OVER THE REMAINDER OF THIS FORECAST SEGMENT IN DEFERENCE TO
OUR NEIGHBORS.

LONGER TERM...FRIDAY NIGHT THROUGH WEDNESDAY
STILL QUITE A BIT OF VARIATION AMONG MODELS AND DPROG OF GFS AT
LEAST IN THE BEGINNING OF THE LONGER TERM.  PRECIPITATION EVENT
SHOULD BE NEARING ITS END FRIDAY NIGHT OR SATURDAY AS TROUGH MOVES
THRU.  GFS LOOKS QUITE STRANGE FOR AUGUST WITH DEEP CLOSED LOW
MEANDERING EAST ALONG CANADIAN BORDER EARLY IN WEEKEND...A PATTERN
MORE TYPICAL OF LATE SEPTEMBER.  SHOULD SEE A DRYING PERIOD
BEGINNING SATURDAY AND CONTINUING INTO EARLY NEXT WEEK AS RIDGING
BEGINS TO OUR WEST

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

WET/BAP
Hazardous weather outlook, Aug 22, 5:32 AM CDT, 21 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
532 AM CDT TUE AUG 22 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
231100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
532 AM CDT TUE AUG 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AS A WARM FRONT
LIFTS NORTH ACROSS CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN
TONIGHT INTO WEDNESDAY. A FEW OF THESE THUNDERSTORMS MAY BECOME
STRONG ENOUGH TO PRODUCE LARGE HAIL...MAINLY WEST OF THE
INTERSTATE 35 CORRIDOR FROM MORA TO LAKEVILLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NOCTURNAL SHOWER AND THUNDERSTORM ACTIVITY FROM TUESDAY NIGHT IS
EXPECTED TO BECOME ORGANIZED INTO A THUNDERSTORM COMPLEX...AND
MOVE ACROSS CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN ON
WEDNESDAY. THERE IS A SLIGHT RISK OF LARGE HAIL AND DAMAGING WINDS
WITH THIS ACTIVITY ON WEDNESDAY.

THE WEATHER PATTERN WILL REMAIN UNSETTLED THROUGH FRIDAY. MONITOR
FUTURE OUTLOOKS FOR ADDITIONAL DETAILS ON SEVERE WEATHER
POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT
ACROSS WEST CENTRAL AND CENTRAL MINNESOTA.

In the hours before

Special weather statement, Aug 23, 1:31 AM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
131 AM CDT WED AUG 23 2006

MNZ042-043-048-049-230730-
MORRISON-POPE-STEARNS-TODD-
131 AM CDT WED AUG 23 2006

...SIGNIFICANT WEATHER ALERT FOR TODD...MORRISON...STEARNS AND POPE
COUNTIES UNTIL 230 AM CDT...

AT 124 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
LONG PRAIRIE TO 10 MILES NORTHWEST OF SAUK CENTRE TO 12 MILES
SOUTHWEST OF GLENWOOD...AND MOVING SOUTHEAST AT 55 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE...
  NEAR LITTLE FALLS BY 145 AM.
  NEAR ALBANY BY 155 AM.
  NEAR PAYNESVILLE BY 205 AM.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:07 AM CDTSevere Thunderstorm WarningMPXStearns38 min
Aug 23, 2:32 AM CDTSevere Thunderstorm WarningMPXBenton, Sherburne, Wright58 min
Aug 23, 2:40 AM CDTSevere Thunderstorm WarningMPXChisago, Isanti50 min
Aug 23, 3:09 AM CDTSevere Thunderstorm WarningMPXAnoka36 min
Aug 23, 3:25 AM CDTSevere Thunderstorm WarningMPXChisago35 min
Aug 23, 4:13 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Renville23 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.